Tennessee, 2010Damaging Winds in Tennessee, June 9, 2010
June 9, 2010 · NWS MRX · 5 events in 3 counties and zones
A front tracked through the area during the evening hours producing isolated severe thunderstorms in southeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front tracked through the area during the evening hours producing isolated severe thunderstorms in southeast Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 2:22 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 9, 2:22 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT WED JUN 9 2010
.SHORT TERM...(TONIGHT THROUGH FRIDAY)...INITIAL BAND OF CONVECTION
HAS MOVED EAST THROUGH THE FORECAST AREA...WITH ISOLATED TO
SCATTERED RE-DEVELOPMENT NOTED OVER WESTERN PARTS OF THE FORECAST
AREA (AND ALSO OVER CENTRAL KY AND MIDDLE TN). ACTUAL COLD FRONT IS
STILL WELL UPSTREAM...PROBABLY NOT AS FAR EAST AS FRONTAL PROG CHART
FOR 18Z. OUTFLOW BOUNDARIES...SOME UPPER LEVEL SUPPORT...AND DAYTIME
INSTABILITY SHOULD KEEP SCATTERED CONVECTION GOING WELL INTO THE
EVENING HOURS. WEAK COLD FRONT PROGGED TO SAG SOUTH OVERNIGHT...SO
NOT ABLE TO REMOVE POPS.
OTHERWISE...AIRMASS REMAINS MOIST AND UNSTABLE THROUGH THESE SHORT
TERM PERIODS. ADJUSTED POP/WX GRIDS IN LINE WITH LATEST MOS POPS...
WITH AN ATTEMPT TO DETERMINE WHERE BOUNDARY MAY BE LOCATED EACH
PERIOD. BIGGEST CHANGE TO FORECAST GRIDS WAS FOR THURSDAY...AS PRIOR
POPS WERE QUITE MINIMAL. APPEARS TO BE TOO MUCH MOISTURE AROUND EACH
DAY TO REACH THE LOWER 90S...SO STAYED CLOSE TO PREVIOUS MAX TEMP
GRIDS. MIN TEMPS ALSO ADJUSTED UP SLIGHTLY...GIVEN THE FACT THAT WE
DON'T GET A REAL AIRMASS CHANGE.
RAINFALL SO FAR TODAY HAS NOT BEEN THAT HEAVY...SO WON'T MENTION
LOCALLY HEAVY RAINS FOR TONIGHT. WILL NEED TO MONITOR STORMS REST OF
THE AFTERNOON AND EVENING...ESPECIALLY IF MAX TEMPS PUSH INTO THE
MID OR UPPER 80S OVER THE NEXT 2 TO 3 HOURS. GUSTY WINDS PROBABLY
MAIN THREAT...IN LINE WITH LOCAL STORM REPORTS FROM NEIGHBORING
OFFICES.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...A SHORTWAVE TRACKS
THROUGH THE AREA ON SATURDAY. WILL KEEP CHANCE POPS GOING FOR
SATURDAY WITH THE HIGHEST CHANCES IN THE NORTH WHERE THE DEEPEST
MOISTURE LINGERS. ANOTHER SHORTWAVE TRACKS THROUGH THE AREA ON
SUNDAY. WILL CONTINUE CHANCE POPS GOING FOR SUNDAY WITH THE HIGHEST
CHANCES IN THE NORTH WHERE THE DEEPEST MOISTURE IS AVAILABLE. A
FRONT TRACKS ACROSS THE CWA ON MONDAY. WITH A DECENT MOISTURE
INDICATED...WILL CONTINUE THE CHANCE ACROSS THE CWA. HIGH PRESSURE
RETURNS BRINGING DRY WEATHER FOR TUESDAY AND WEDNESDAY. STAYED NEAR
MEX/HPC GUIDANCE FOR TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 89 69 91 71 / 40 60 20 40 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 87 67 88 70 / 50 60 20 30 20
OAK RIDGE, TN 67 86 67 88 70 / 40 60 20 30 20
TRI CITIES AIRPORT, TN 63 86 62 87 65 / 60 40 20 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG/GH
Hazardous weather outlook, Jun 9, 3:55 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED JUN 9 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED JUN 9 2010 /355 AM CDT WED JUN 9 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A VERY WARM...MOIST AND UNSTABLE AIR MASS HAS MOVED BACK INTO THE
SOUTHERN APPALACHIANS AND WILL RESULT IN SCATTERED TO NUMEROUS
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS
COULD BE SEVERE AHEAD OF A COLD FRONT THAT WILL MOVE TOWARDS THE
AREA. THE MAIN CONCERNS WILL BE DAMAGING WINDS ALONG WITH SOME LARGE
HAIL. THE FRONTAL BOUNDARY WILL LINGER ACROSS THE NORTHERN SECTIONS
OF TENNESSEE AND SOUTHWEST VIRGINIA INTO TONIGHT SO CONTINUED
THUNDERSTORMS IN THE SAME AREA THIS AFTERNOON AND TONIGHT MAY
CONTRIBUTE TO LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BOUNDARIES LEFT OVER FROM ACTIVITY TODAY IS EXPECTED TO CAUSE NEW
THUNDERSTORM DEVELOPMENT THURSDAY. A FEW THUNDERSTORMS COULD BECOME
SEVERE ESPECIALLY ACROSS THE CUMBERLAND PLATEAU AND SOUTHERN VALLEY
WHERE THE ATMOSPHERE WILL BE MORE UNSTABLE
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.
Thunderstorm Wind, Rhea
- When
- June 9, 4:50 PM EST to 4:55 PM EST
- Where
- Rhea County, 4 mi N of Spring City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 35.758, -84.870
Utility company personnel reported numerous trees and powerlines downed by thunderstorm winds across the northern portions of the county.
Thunderstorm Wind, Rhea
- When
- June 9, 5:12 PM EST to 5:20 PM EST
- Where
- Rhea County, 4 mi SE of Spring City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.659, -84.820
Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds near the junction of Highway 302 and Wolf Creek Road.
Thunderstorm Wind, Rhea
- When
- June 9, 5:20 PM EST to 5:25 PM EST
- Where
- Rhea County, 2 mi E of Evensville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.570, -84.914
Law enforcement personnel reported a couple of trees and powerlines downed by thunderstorm winds near Evensville.
Thunderstorm Wind, Meigs
- When
- June 9, 5:37 PM EST to 5:45 PM EST
- Where
- Meigs County, 6 mi NE of Decatur
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 35.581, -84.725
Utility company personnel reported numerous trees and powerlines downed by thunderstorm winds across the northern half of the county from Decatur to near Ten Mile.
Thunderstorm Wind, McMinn
- When
- June 9, 5:42 PM EST to 5:50 PM EST
- Where
- McMinn County, 5 mi NNW of Athens
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 35.517, -84.634
Utility company personnel reported numerous trees and powerlines downed by thunderstorm winds across the northwestern portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Arkansas, June 9 to 11, 201020 deaths · 24 injured · $9.1 million · 52 kt wind · 6 events
- Flood in Ohio, June 9, 20102 deaths · $3,000 · 1 event
- Flash Flooding and Flood in Texas, June 9 to 10, 2010$5.1 million · 14 events
- Flash Flooding and Damaging Winds in Texas, June 9 to 10, 20102 injured · $283,000 · 52 kt wind · 36 events
- Hail and Damaging Winds in Tennessee, June 9, 2010$250,000 · 60 kt wind · 14 events
- Tornado in Texas, June 9, 2010$100,000 · EF1 · 1 event
- Damaging Winds in Ohio, June 9, 2010$155,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 20101 injured · $42,000 · 52 kt wind · 8 events
- Flash Flooding and Damaging Winds in Alabama, June 9, 2010$46,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, June 9 to 10, 2010$15,000 · 2.5 in hail · 29 events
- Lightning Strike in Illinois, June 9, 2010$50,000 · 1 event
- Damaging Winds in Mississippi, June 9 to 10, 2010$39,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229789, 229798, 229801, 229807, 229814.